Alert archive / West Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 24, 2006, 4:43 PM EDT for Pocahontas County, West Virginia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2006, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 24, 2006, 6:15 PM EDT
- In force
- 92 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Pocahontas County, WV
The radar
The Charleston,WV radar (KRLX), 153 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 242046
FFWRLX
WVC075-242215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT SAT JUN 24 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
POCAHONTAS COUNTY IN WEST VIRGINIA
* UNTIL 615 PM EDT
* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENBANK...DUNMORE AND CASS SCENIC RAILROAD
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS AND ROADWAYS...ESPECIALLY ALONG ROUTES
28 AND 66 JUST SOUTH OF GREENBANK. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3843 8018 3834 8003 3826 7986 3840 7974
3855 7981 3848 8001
$$
211 follow-up statement
000
WGUS71 KRLX 242220
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT JUN 24 2006
WVC075-242227-
POCAHONTAS WV-
617 PM EDT SAT JUN 24 2006
...THE FLASH FLOOD WARNING FOR POCAHONTAS COUNTY EXPIRES AT 615 PM
EDT...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
CREEKS AND STREAMS MAY STILL BE RUNNING HIGH AND MINOR WATER
PROBLEMS COULD BE EXPECTED UNTIL THE STREAMS AND CREEKS SUBSIDE.
LAT...LON 3843 8018 3834 8003 3826 7986 3840 7974
3855 7981 3848 8001
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:28 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 24, 3:28 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT SAT JUN 24 2006 .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A VERY WET PATTERN BY ALL THE MODELS THROUGH MUCH OF THIS PERIOD...ESPECIALLY SUNDAY NIGHT INTO TUESDAY MORNING WITH POTENTIAL WATER PROBLEMS. THE MODELS SHOW A LARGE UPPER LOW BEING CARVED OUT OVER THE MID MISSISSIPPI VALLEY BY SUNDAY...WITH A DEEP TROPICAL SOUTHERLY FLOW REACHING ALL THE WAY FROM THE LOWER LATITUDES TO OVER OUR REGION INTO TUESDAY. THIS WILL KEEP A NORTH TO SOUTH FRONTAL BOUNDARY ACROSS OUR AREA...ALONG WITH VERY MOIST AND UNSTABLE AIR TO INTERACT WITH IT. THIS IN ITSELF WOULD BRING NUMEROUS SHOWERS AND THUNDERSTORMS LATER THIS WEEKEND INTO EARLY NEXT WEEK...BUT THE MODELS ARE ALSO SHOWING A TROPICAL LOW LIFTING NORTHWARD ALONG THE MOUNTAINS LATER MONDAY AND MONDAY NIGHT. THE COMBINATION OF THE FRONTAL BOUNDARY AND THE TROPICAL LOW WOULD POINT TO THE GREATEST WATER THREAT BEING IN THE MOUNTAINS...AND THIS WILL BE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT. THE UPPER LOW WILL LIFT OUT LATER TUESDAY AND BRING A COOL FRONT ACROSS OUR AREA TUESDAY NIGHT AND WEDNESDAY MORNING. THIS WOULD TAKE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OUT OF THE AREA WEDNESDAY. HOWEVER...A SERIES OF COOL FRONTS WILL CROSS THE AREA LATER IN THE WEEK INTO NEXT WEEKEND...KEEPING THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES LOOK TO BE NEAR NORMAL MUCH OF THE PERIOD...DUE MAINLY TO ALL THE CLOUDS AND PRECIP. MAV TEMPERATURE GUIDANCE LOOKS REASONABLE AND GENERALLY FOLLOWED. && .PREV DISCUSSION... /ISSUED 246 PM EDT SAT JUN 24 2006/ SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/... FRONTAL BAND ALIGNED ALONG THE EASTERN MOUNTAINS TONIGHT AND SUNDAY. S/W CURRENTLY WORKING ACROSS CENTRAL WV...ALONG WITH UPSLOPE FLOW GENERATING SHOWERS ALONG A LINE FROM KEKN TO KBKW. INCREASED POPS OVER THE EASTERN MOUNTAINS TONIGHT...LEAVING CHC POPS FOR MOST OTHER LOCATIONS. FRONTAL BAND REMAINS IN PLACE SUNDAY WITH MAIN DYNAMIC FOCUS SHIFTING FURTHER WEST. IN ADDITION...PW VALUES INCREASE FROM ALREADY HIGH VALUES...AS MOISTURE FEED FROM THE ATLANTIC BEGINS TO OPEN UP...AS DEEP 5H TROUGH BEGINS TO SET UP ACROSS THE MIDWEST. WITH THE GROUND BECOMING SATURATED WITH ACTIVITY ONGOING TODAY...WATER PROBLEMS WILL BECOME MORE PREVALENT SUNDAY. AVIATION... LAYER OF SC WIDESPREAD ACROSS THE CWA TODAY KEEPING CIGS IN THE IFR-MVFR RANGE THROUGHOUT MUCH OF THE DAY. AN AREA OF INSTABILITY COVERS THE SOUTHERN PORTION OF THE CWA...FROM S OF KHTS TO KEKN...LEADING TO SOME ISOLATED CB DEVELOPMENT. CB MORE NUMEROUS INVOF EKN WHERE UPSLOPE FLOW IS OCCURRING. FRONT WILL SHOW LITTLE MOVEMENT OVER THE NEXT 24 HOURS. HIGHER AMOUNTS OF MOISTURE IS EXPECTED TO CONTINUE TO STREAM INTO THE FORECAST AREA FROM THE SOUTH . SHOWER ACTIVITY WILL BE MORE WIDESPREAD SUN. PREV DISCUSSION... /ISSUED 351 AM EDT SAT JUN 24 2006/ LONG TERM /SUNDAY THROUGH FRIDAY/... 0Z NCEP SUITE CONTS IN GOOD AGREEMENT WITH RESPECT TO PLACEMENT OF SFC TROF IN THE MTNS SUN THEN SHIFTING IT WWRD TO THE OH RVR BY MON. ATMS REMAINS TROPICAL AS LYR RH EXCEEDS 70% MEANING ANY RW OR TRW SUN CAN PRODUCE A DOWNPOUR. PER THE CONSENSUS AMONGST ENSEMBLES AND OPER MDLS...HIKED POPS TO CAT SUN OVR THE ERN SLOPES. EXPANDED AREA OF LKLY POPS MON ENCOMPASSING MUCH OF WV AND SWRN VA. FACTORS ARE POINTING TO A HIGH WATER THREAT SUN IN THE ERN SLOPES WHERE GOOD FEED OFF THE ATLANTIC EXISTS ALONG WITH /WARM CLOUD DEPTH NEAR 11KFT/ PWATS AOA 1.5 INCHES/ AND WEAK STEERING FLOW. WRF AND SREF IN GOOD AGREEMENT ON AXIS OF HIGHEST QPF ARND 4.0 INCHES IN THE CNTRL WV MTNS THRU F+84HRS. GFS SUFFERS FM FEEDBACK ISSUES WITH SFC LOW DEVELOPMENT MON W OF THE OH RVR. THIS CAUSES AN AREA OF HIGHER RAINFALL FM PKB-CRW-WIL IN THE AFOREMENTIONED TIME RANGE. DUE TO THE LACK OF ABUNDANT SUNSHINE AND APPRECIABLE SYNOPTIC FORCING...DO NOT XPCT AN ORGANIZED AREA OF STG TSTMS IN THE LONG RANGE. MLCAPES NEVER GET ABOVE 0.50 KJKG-1 AND LI/S GET AS LOW AS -3C FURTHER SUPPORTING JUST YOUR RUN OF THE MILL TRW. HWVR CANT RULE OUT A PULSE SVR MON W OF THE OH RVR ON WHAT APPEARS TO BE A DIFFERENTIAL HEATING BNDRY. WE WL BE PUTTING A GOOD DENT INTO THE YTD RAINFALL DEFICITS AT EKN AND BKW WHERE THEY RUN 3 TO 5 INCHES BELOW NORMAL. ITS QUITE PSBL BY TUES THOSE TWO SITES CUD BE NORMAL FOR THE YEAR. HYDROLOGY... WITH SLOW MOVING THUNDERSTORMS OVER SE PORTION OF AREA AND PW VALUES UP AROUND 1.75 INCHES...WILL NEED TO KEEP TRACK OF WATER TDY. THIS OUGHT NOT BE A PROBLEM INITIALLY AS THIS AREA CAN TAKE SOME RAINFALL. HOWEVER...THIS MAY CHANGE WITH TIME ESPECIALLY IF THUNDERSTORMS START TRAINING ALONG FRONT AND ARE HEAVY ENOUGH FOR THIS TRAINING TO BECOME AN ISSUE. 5-15 KTS OF WEAKLY CONVERGENT FLOW AND AFOREMENTIONED PW VALUES ARE BORDERING ON CRITERIA FAVORABLE FOR FLOODING OR FLASH FLOODING TO OCCUR. HIGH WATER REMAINS A THREAT THRU MON WITH SFC TROF ACR THE MTN STATE AND CONTINUED TROPICAL CHARACTERISTICS OF THE ATMS. MAIN AREAS WE ARE KEYING ON FOR SUN IS THE CNTRL AND NRN MTNS OF WV THEN MVNG W TO THE LLNDS MON AS SFC TROF SHIFTS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && LONG TERM...JMV
Hazardous weather outlook, Jun 24, 4:08 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 PM EDT SAT JUN 24 2006 KYZ101>103-OHZ066-067-075-076-083>087-252015- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH- 408 PM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ105-WVZ005>011-013>020-024>032-039-040-252015- LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR- BARBOUR- 408 PM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY. GIVEN THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS. WE WILL BE MONITORING THE SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ033>038-046-047-252015- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-POCAHONTAS-RANDOLPH- 408 PM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE SLOWLY ALONG A FRONT THAT WILL BE NEARLY STATIONARY OVER THE AREA THROUGH TONIGHT. THERE MAY BE LOCAL WATER PROBLEMS FROM THE STORMS...ESPECIALLY LATER THIS AFTERNOON AND EVENING...BEFORE LOSS OF HEATING DECREASES STORM INTENSITIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY. GIVEN THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS. WE WILL BE MONITORING THE SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 24, 4:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD S GREENBANK 38.42N 79.83W
06/24/2006 POCAHONTAS WV EMERGENCY MNGR
3 FEET OF WATER FLOWING OVER INTERSECTION OF ROUTES 28
AND 66 JUST SOUTH OF GREENBANK.
&&
JSIKORAThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:49 PM EDT | Flash Flood Warning | RLX | Pocahontas | 56 min |
Nearby
Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.